Understanding Withdrawal from Heroin
Heroin is one of many types of substances that result in the onset of physical dependence. Once physical dependence has developed, it means that an individual’s body has come to rely on the presence of the substance itself in order to prevent symptoms of withdrawal. The length of time that it takes for a heroin dependence to develop will vary for each person depending upon factors such as the quality of the substance itself, the amount that is being abused, and the person’s unique biological chemistry. Once this dependency has formed and heroin use is later ceased or reduced, a person will inevitably go through a period of withdrawal.
When the high that heroin elicits has started to fade and the effects of the drug have begun to steadily decrease, users of heroin will inevitably begin to experience profound cravings for more of the substance. When their bodies do not receive the desired substance, they begin to go through the process of withdrawal.
For heroin users, the period of withdrawal typically begins between six and 24 hours following the last use of the drug, and reaches a peak between 48 and 72 hours after the last use occurred.
Symptoms of Withdrawal from Heroin
There are a number of uncomfortable, and sometimes painful, things that individuals who are addicted to heroin will undergo during the process of withdrawal. The exact symptoms themselves will vary from person to person, but will likely include both physical and psychological distress.
Examples of physical symptoms that commonly become present when an individual is going through withdrawal from heroin may include some, most, or all of the following:
- Excessive sweating
- Muscle pain
- Joint pain
- Watery eyes
- Runny nose
- Severe abdominal cramping
- Muscle spasms / uncontrolled muscular movement
- Chills / cold flashes
- Slowed breathing
- Hypothermia (body temperature dropping to a level that is below normal)
- Labored breathing
Examples of psychological symptoms that have been known to consume a person who is experiencing heroin withdrawal may include any or all of the following:
Dangers Associated with Heroin Withdrawal
Due to the nature of heroin withdrawal, it is highly beneficial to go through the process under the supervision of trained professionals who can assist in not only alleviating some of the discomfort, but also in ensuring that one’s health is not placed at a heightened risk during that period of time. Similarly, individuals who have been abusing heroin for a prolonged period of time and are subsequently at risk of experiencing more severe withdrawal symptoms would benefit from undergoing supervision during this time so that, should something detrimental to their health occur, immediate medical interventions can take place.
The discomfort that is associated with heroin withdrawal is often one of the main reasons why individuals fall back into the cycle of abusing this drug. Once these withdrawal symptoms hit, people find immediate alleviation of their discomfort by returning to their use of heroin. When this occurs, not only are these individuals, once again, placing themselves at risk for experiencing all of the detriments that heroin use can reap, but they are also placing themselves at risk for overdose. Overdose occurs any time that an individual ingests more of a substance than his or her body is capable of metabolizing. When this happens, it should be viewed as a medical emergency and treatment should be sought immediately. Overdosing on heroin is extremely dangerous and, if medical attention is not sought and received, the outcome can be fatal.
Knowing how uncomfortable, painful, and distressing it can be to go through the process of withdrawal from heroin, at Indiana Comprehensive Treatment Centers, we offer effective treatment options that can help reduce the severity of symptoms, lessen a person’s cravings for continued use, and offer a starting point for the recovery process as a whole. Let us help you or a loved one begin the journey towards a healthier, happier, and sober future.